Medication, Weight Gain and Exercise

Hello Dr. Phelps, 


I have been diagnosed with bipolar disorder and I currently take (1)Lithobid, (1)Prozac 20mg and (1/4) Zyprexa 2.5mg. I was told my imbalance is slight and this is the maintenence I must have to prevent me from having another episode. 



Is there a special diet for those of us taking this medication? Are there specific foods we should avoid? I never had a weight problem untill I started this medication. It may sound silly but sometimes I try to reduce my medication in order to lose a few pounds and stop feeling so lathargic. I have recently started working out at the gym again, but it takes alot to get motivated. 



Any suggestions?

Dear Gloria -- 
Ask your doc' about gradually, gradually tapering off the Prozac, in case it might be causing cycling that makes you need the others.  Prozac can cause weight gain, and Zyprexa is famous for that, though usually at higher doses (lithium also, but also usually at much higher dosages).  

Great for you, to be in the gym again -- that's a great approach, much better than focusing on diet (in my opinion -- more lasting effects and tons of other health benefits at the same time!).  It will be much easier when you are better overall, because that motivation problem really makes it hard to get there -- so congratulations all the more so, that you're still able to get there even now!  

Those are pretty teeny doses of lithium and Zyprexa, so I'd be hoping you might be able to get away with even less, without the antidepressant; but make sure to talk about this with your doc' first.  Prozac has some interactions with Zyprexa that can change the mix in a complicated way as you taper off (it raises the level of Z', but less so as it leaves, slowly changing over nearly 2 months!). 

Dr. Phelps



Published March, 2001